Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 340, NWS Dodge City, KS

July 22, 1996Finney County, Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 22, 1996, 2:12 PM CDT for Finney County, Grant County, Kearny County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1996, 2:12 PM CDT (19:12 UTC)
Expired
Jul 22, 1996, 3:00 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Finney County, KS, Grant County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-347 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 221912
SVRDDC
KSC055-067-093-222000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CDT MON JUL 22 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...SOUTHWESTERN FINNEY COUNTY
   ...GRANT COUNTY
   ...SOUTHEASTERN KEARNY COUNTY
 
AT 208 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS INDICATED BY DODGE
CITY DOPPLER RADAR FROM 8 MILES SOUTHWEST OF ULYSSES TO 12 MILES
WEST OF GARDEN CITY.  THE LINE WAS MOVING SOUTHEAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
 ULYSSES                          BY 215 PM CDT
 HICKOK                           BY 230 PM CDT
 
WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.

GERARD/HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:36 AM CDT, 10 hours 36 minutes earlier.

Area forecast discussion, Jul 22, 3:36 AM CDT, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 AM CDT MON JUL 22 1995

SHORT TERM...
FOR TDY MAIN FCST QSTN WL BE WHERE FNT ENDS UP. ATTM AIRMASS OVR KS
TORN UP BY CNVCTN WITH NMRS OUTFLOW BNDRYS. ONCE AIRMASS RESTRATIFIES
FNT WL BE EASIER TO FIND.  PRESS RISES ACRS WY AND SD ON SFC ANAL SHWG
NXT CD AIR SURGE COMING DOWN AS UPR TROF OV GRT LAKES DEEPENS THUS WL
XPCT REINFORCEMENT OF THE QSTNRY BNDRY ACRS KS TODAY WITH FNT SINKING
FARTHER S. NGM INITIALIZED WELL ON THIS AND WL GENERALLY FOLLOW IT.
H5 ANAL SHWG GD COLD TROF ACRS MT AND ID ATTM AND THIS TIMES OUT TO
REACH KS BY LATE AFTN THUS HV INCLUDED SML LATE AFTN POPS AS NXT BOUT
OF CNVCTN BEGINS.

LONG TERM...
MAIN PBLM WL BE FNTL POSITION IN LTR PDS TOO. ALL MDLS AGREE ON DVLPG
DEEPER LONG WV TROF OVR OHIO VALLEY THUS LEAVING KS IN WRETCHED NW
FLOW AGN. XPCT MDLS WL HV TERRIBLE TIME HANDLING NW FLOW VORT AND
WITH FNT DANGLING ACRS THE RGN EITHER ACRS OR JUST S OF THE FA WL
HAVE TO KEEP SOME MNTN POPS IN ALL LTR PDS. FOCUS ALG AND N OF FNT
WITH E-SE SFC WNDS BY LATE AFTN SHD COMBINE WITH ARRIVAL OF UPSTRM
H5 CD TROF TO FORCE CNVCTN AND MAY DVLP FAVORABLE SHR PROFILE FOR
SOME SVR AND MAY FORCE SPC TO BUMP UP SVR OUTLOOK FOR TNGT. ONCE
MRNG RAOBS ARE IN...MAY HV TO BUMP UP POPS FOR TNGT PD OF FCST TOO.
COLD TSTM OUTFLOW SHD AID IN PUSHING FNT FARTHER S SO HV GONE WITH
COOLER GUIDANCE TEMPS IN LTR PDS.

DDC 091/066 086/064 088 242
GCK 093/064 090/063 091 242
EHA 095/064 094/065 096 133
LBL 094/065 094/065 096 133
HYS 086/065 084/062 086 232
P28 098/070 094/070 094 233

JOHNSON/SEARCY

In the hours before

Special weather statement, Jul 22, 11:12 AM CDT, 3 hours before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON JUL 22 1996

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS
THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS.  LATER THIS
AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST
ABOUT ANYWHERE ACROSS THE AREA.  THE MOST LIKELY AREA BEFORE 6 PM WILL
BE NORTH OF THE ARKANSAS RIVER BASIN.

VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON.  THERE ARE SEVERAL
WIND SHIFT BOUNDARIES ACROSS THAT WILL INTERACT WITH A COOL FRONT
MOVING SOUTH INTO KANSAS AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT
OF THE ROCKIES.  THE RESULT WILL BE QUITE A FEW STORMS.  THE MAIN THREAT
FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND
TORRENTIAL RAINFALL.

SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPAR>ED FOR ACTIVATION...
ESPECIALLY AFTER 4 PM.

HUTTON
Special weather statement, Jul 22, 11:16 AM CDT, 2 hours 56 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-230600-

HAZARDOUS WEATHER OUTLOOK...CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE DODGE CITY KS
1110 AM CDT MON JUL 22 1996

THERE IS A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.  THE MAIN THREAT AREA UNTIL 2 PM WILL BE IN THE HAYS REGION AS
THUNDERSTORMS SLIDE SOUTHEAST OUT OF NORTH CENTRAL KANSAS.  LATER THIS
AFTERNOON AND EVENING...THERE WILL BE A THREAT OF THUNDERSTORMS JUST
ABOUT ANYWHERE ACROSS THE AREA.  THE MOST LIKELY AREA BEFORE 6 PM WILL
BE NORTH OF THE ARKANSAS RIVER BASIN.

VERY UNSTABLE AIR WILL BE IN PLACE THIS AFTERNOON.  THERE ARE SEVERAL
WIND SHIFT BOUNDARIES THAT WILL INTERACT WITH A COOL FRONT MOVING SOUTH
INTO KANSAS...AND WITH AN UPPER LEVEL DISTURBANCE MOVING OUT OF THE
ROCKIES.  THE RESULT WILL BE QUITE A FEW STORMS.  THE MAIN THREAT FROM
THESE THUNDERSTORMS WILL BE DAMAGING WIND...LARGE HAIL AND TORRENTIAL
RAINFALL.

SPOTTERS AND EMERGENCY VMANAGERS SHOULD BE PREPARED FOR ACTIVATION...
ESPECIALLY AFTER 4 PM.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:11 PM CDTSevere Thunderstorm WarningDDCStanton34 min
Jul 21, 7:19 PM CDTSevere Thunderstorm WarningDDCFord31 min
Jul 21, 7:32 PM CDTSevere Thunderstorm WarningDDCScott48 min
Jul 21, 7:52 PM CDTTornado WarningDDCScott48 min
Jul 21, 8:04 PM CDTSevere Thunderstorm WarningDDCFord46 min
Jul 21, 8:12 PM CDTSevere Thunderstorm WarningDDCLane63 min
Jul 21, 8:36 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott69 min
Jul 21, 9:15 PM CDTSevere Thunderstorm WarningDDCFinney, Kearny60 min
Jul 21, 9:32 PM CDTSevere Thunderstorm WarningDDCGray63 min
Jul 21, 10:04 PM CDTSevere Thunderstorm WarningDDCRush61 min
Jul 21, 10:36 PM CDTSevere Thunderstorm WarningDDCBarber49 min
Jul 21, 10:45 PM CDTSevere Thunderstorm WarningDDCHamilton60 min
Jul 21, 11:41 PM CDTSevere Thunderstorm WarningDDCTrego64 min
Jul 22, 3:23 AM CDTSevere Thunderstorm WarningDDCKiowa32 min
Jul 22, 3:36 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 22, 4:58 PM CDTSevere Thunderstorm WarningDDCKiowa, Pratt47 min
Jul 22, 5:33 PM CDTSevere Thunderstorm WarningDDCPratt32 min
Jul 22, 5:38 PM CDTSevere Thunderstorm WarningDDCFinney, Scott47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.